ONALASKA, Wis. (WKBT) - An extremely potent drug in our area has health officials worried for the safety of the community, especially emergency responders.
The synthetic opioid carfentanyl is about 10,000 times as potent as morphine, and an area doctor says as little as a grain of salt's worth can kill you.
Medical officials say it's leading to more overdoses that are harder to treat, and it also poses a significant danger for responders trying to help those who have overdosed.
Dozens of area professionals, including police and firefighters, attended free carfentanyl awareness training sessions Monday.
As an Onalaska firefighter paramedic, Tony Hilton has brought people back to life with the overdose-reversing drug Naloxone.
"It's pretty intense,” Hilton said.
Now that potent opioids such as carfentanyl are more common, he can't help but worry for his own safety and the safety of his crew.
“Things change so much, especially in EMS,” he said. "It's in the back of your mind, but you try not to think about it too much. You keep in mind scene safety and making sure what you're doing is safe."
"It's out there. It's in our area,” said Bob Ritger, Western Wisconsin Healthcare Coalition coordinator and organizer of Monday’s training sessions. He wanted to hold the event after it become apparent synthetic opioids are a problem in the area that's not going away.
"If (emergency responders) don't take care of themselves and be safe about it there's serious consequences,” Ritger said.
"They've come to the point now where you can actually overdose inadvertently with contact of these drugs they're so potent,” Gundersen Health System Dr. Chris Eberlein said.
Eberlein explained some synthetic opioids can be absorbed through the skin, causing an overdose. He spoke to professionals at the training about being aware of their surroundings and carrying Naloxone to treat their colleagues just in case.
"You never know what is around the corner with the potency of medications,” Hilton said. “It's important to stay up to date on everything and know what's in the area."
Synthetic opioids can cause overdoses in K-9s as well, but during the training Eberlein went over how naloxone also works for dogs.
Because carfentanyl is so potent, Eberlein said it's shipped in smaller volumes, so that makes it easier to smuggle. That along with how relatively cheap it is means he doesn't think it's going away soon.
A carfentanyl overdose death was confirmed in our community this winter.
"It's such a potent drug and would be so easy to overdose on if not mixed right or cut right, that I am actually surprised we have not seen more,” Eberlein said. “Hopefully we don't, but we need to be ready as a community."
- Tomah woman inspires others with her amazing determination
- City planners say Herberger's liquidation changes the way communities must look at retail
- Snow melt creates possible flooding risk in La Crosse area
- La Crosse pregnancy program reduces time at doctor's office
- Westby freshman adjusts quickly to new sport
- Wisconsin unemployment remains at record-low 2.9 percent
- Walker seeks federal waiver for reinsurance in Wisconsin
- Try new local restaurants with Restaurant Week in La Crosse
- Winona State students raise awareness about mental health and suicide
- La Crosse's mayor holds 'Coffee with Kabat'